Patients with advanced chronic kidney disease who start taking sodium polystyrene sulfonate (SPS) to manage hyperkalemia are at greater risk for severe gastrointestinal (GI) complications, researchers confirmed in Nephrology Dialysis Transplantation.
In a study of 19,530 patients with stage 4 to 5 chronic kidney disease (CKD) from the Swedish Renal Registry during 2006 to 2016, 3690 patients initiated SPS, including 59% who took SPS chronically (3 mean dispensations of 450 g each per year), Juan J. Carrero, PhD, and his team from Karolinska Institutet in Stockholm, Sweden, reported. Most patients (85%) received lower dosages than specified on the drug label, but 15% received the per label dosage of 15 g taken 2 to 4 times daily.
During follow-up, severe GI events occurred in 202 patients and minor GI events occurred in 1149. SPS initiation was associated with a significant 25% greater risk for severe adverse GI events compared with nonuse, in adjusted analyses. Patients taking the per label dose were at higher risk than those taking lower doses: 54% vs 20%. GI ulcers and perforations were the most common severe event, and some patients experienced intestinal ischemia or thrombosis. SPS also was associated with a significant 11% greater risk for minor GI events requiring de novo dispensation of laxatives or antidiarrheal drugs, regardless of dose.
A recent study published in JAMA Internal Medicine including more than 27,000 SPS users similarly found that 0.2% experienced intestinal ischemia or thrombosis, ulceration or perforation, or resection or ostomy.
“Our findings add to previous evidence and provoke concern, suggesting caution in the use of this medication,” Dr Carrero and his colleagues stated.
The study was funded by Vifor Pharma Nordiska.
Laureati P, Xu Y, Trevisan M, et al. Initiation of sodium polystyrene sulphonate and the risk of gastrointestinal adverse events in advanced chronic kidney disease: a nationwide study [published online August 4, 2019]. Nephrol Dial Transplant. doi:10.1093/ndt/gfz150
Noel JA, Bota SE, Petrcich W, et al. Risk of hospitalization for serious adverse gastrointestinal events associated with sodium polystyrene sulfonate use in patients of advanced age [Published online June 10, 2019.]. JAMA Intern Med. doi:10.1001/jamainternmed.2019.0631